More than 10 million lives covered by insurance. Call us today to get the care you deserve.

Heroin Overdose Timeline

Using heroin can lead to a range of serious consequences. However, the gravest complication of heroin use is overdose. Heroin overdose can be treated, but it is often fatal, especially if you don’t get the treatment you need quickly.

Heroin Overdose Timeline

For someone who uses heroin, a fatal heroin overdose is the most feared outcome. Heroin overdose is incredibly common among people struggling with addiction.

In fact, according to the Centers for Disease Control and Prevention, more than 15,000 people in the United States died from a heroin overdose in 2017 alone.

If you or someone you know uses heroin, you need to understand the potential for overdose, as well as how to recognize a possible overdose quickly.

Recognizing A Heroin Overdose

Before causing death, heroin overdose will often lead to other symptoms that may be noticed by friends, family, or even bystanders. Because a heroin overdose can progress quickly, getting help as soon as you notice these symptoms is highly recommended.

Loss Of Consciousness

For most people, the first sign of a heroin overdose is a loss of consciousness. The person will not respond to any attempts to wake them. Should the person regain consciousness temporarily, they won’t be able to speak.

Erratic Breathing And Changes In Color

As heroin overdose progresses, the person’s breathing will become erratic and shallow. If the person has dark skin, they may begin to appear gray or ashy, while a person with light skin will turn blue. Fingernails and lips will turn blue as well.

Choking Or Gurgling Noises

In many cases, people who have taken a fatal dose of heroin will vomit. They may also make choking or gurgling noises. Eventually, the pulse will become slow and erratic as well before disappearing completely.

Ready to make a change?
Call to speak with a treatment specialist.

Understanding Heroin Overdose

Heroin has a significant impact on the brain and the overall function of the body. One of the most dangerous impacts of heroin is the suppression of essential bodily functions, such as blood pressure, breathing, and consciousness.

When the body is exposed to more heroin than it can process, blood pressure and breathing drop to dangerous levels. This leads to hypoxia, which depletes all parts of the body of oxygen. When left untreated, hypoxia can be fatal.

How Much Heroin Does It Take To Overdose?

The amount of heroin it will take to overdose depends on a variety of different factors. Some of the factors that come into play include:

  • Concentration: Because it is an illegal drug that is manufactured using unregulated methods, the concentration of heroin varies considerably. The higher the concentration, the lower a fatal dose will be.
  • Contaminants: In many cases, heroin will contain other chemicals that are also dangerous. For example, heroin containing fentanyl is much more potent and likely to cause a fatal overdose in smaller amounts.
  • The person’s health: Factors specific to the individual taking the drug will also play a role in determining a fatal dose. Examples include age, weight, and the presence of pre-existing conditions.
  • Tolerance: Over time, people often build a tolerance to a certain amount of heroin. Someone with a higher tolerance may be able to withstand a higher dose of heroin before an overdose occurs.
  • The use of other substances: When heroin is combined with other substances that magnify its effects, such as alcohol, the risk of overdose with a smaller dose is higher.

How To Treat A Heroin Overdose

If you suspect that someone has taken a fatal dose of heroin, the first thing you should do is call 911 for assistance immediately. If a medication known as naloxone is administered quickly by EMTs, it can stop the immediate effects of heroin and reduce the risk of death.

The individual will be transported to the hospital, where they will receive further treatment. Ultimately, someone who has been diagnosed with heroin overdose should be admitted to a professional addiction treatment program to prevent this complication from occurring again.

The longer someone uses heroin, the more likely they are to suffer an overdose that could be fatal. If you or someone you know is addicted to heroin, professional treatment is the best way to deal with the issue and prevent overdose.

At Turning Point, we offer all levels of care to patients with heroin addictions. Please contact us today to learn more about our treatment programs.

Share

For 24/7 Treatment Help Call:

(888) 956-6369

For Immediate Treatment Help Call:
(888) 956-6369